ANN ARBOR, Mich. — There’s no shortage of different weight loss and fitness supplements available these days, with each one claiming to offer an incredible performance boost unlike anything else on the market. Such products are very popular in dieting and fitness circles, but if you’re on the lookout for a new supplement, a new study is advising to pick very carefully. Scientists warn, if a supplement contains the ingredient deterenol, stay away.
Researchers tested 17 different supplements containing deterenol and discovered nine distinct, potentially harmful, experimental stimulants in those products.
To be clear, no supplement containing deterenol has ever been approved for human consumption in the United States. Moreover, ingesting deterenol is linked to a variety of adverse health outcomes including heart palpitations, agitation, cardiac arrest, chest pain, sweating, vomiting, and nausea.
“We’re urging clinicians to remain alert to the possibility that patients may be inadvertently exposed to experimental stimulants when consuming weight loss and sports supplements,” says study co-author Dr. Pieter Cohen, Associate Professor of Medicine at Harvard Medical School and Internist at Cambridge Health Alliance, in a media release. “We’re talking about active pharmaceutical stimulants that have not been approved by the U.S. FDA for oral use as either prescription medications or dietary supplements. These ingredients have no place in dietary supplements.”
‘Hidden’ dangers lurking in weight loss supplements?
Some tested supplements even contained as many as four different experimental stimulants. Study authors say they can’t stress enough just how dangerous taking such substances may be, particularly because modern medicine just isn’t aware of their full effect on the human body.
“These hidden stimulant cocktails have never been tested in humans and their safety is unknown,” explains study co-author John Travis, Senior Researcher at NSF International. “You never want to find unlabeled ingredients in supplements, but it is especially concerning to find these strange brews of experimental stimulants in products that are readily available in the United States.”
This was a collaborative research project including scientists from NSF International (NSF), Harvard Medical School, Cambridge Health Alliance, the Netherlands’ National Institute for Public Health and the Environment (RIVM), and Belgium’s Sciensano Research Institute.
“If consumers feel unwell after taking a food supplement, they should immediately stop taking it and seek medical advice,” concludes Dr. Bastiaan Venhuis, senior researcher at RIVM and Celine Vanhee, a senior researcher at Sciensano. “Clinicians can then send the food supplement to independent testing authorities in order to exactly pinpoint the cause of the adverse effect.”
The study is published in Clinical Toxicology.